How do febrile drugs work

Medicines to lower fever

Medicines for lowering fever (called antipyretics) are convenient and have a predictable effect - although they also have possible side effects. Above all, three active ingredients are suitable for lowering fever:

  • Paracetamol e.g. B. ben-u-ron®, Paracetamol Stada®. The single dose for lowering fever is 500–1000 mg for adults. Take no more than every 4–6 hours. A single dose should not exceed 1000 mg. The maximum dose per day, depending on body weight and age, is 2000–4000 mg, but side effects are already common at this dose (e.g. increase in liver values).
  • Acetylsalicylic acid e.g. B. Aspirin®, ASS® (from Heumann, Hexal, ct, ratiopharm, Stada etc.). The single dose for lowering fever is 300–600 mg for adults, depending on body weight and age. Take no more than every 4–6 hours. A single dose should not exceed 1000 mg. The maximum daily dose, depending on weight and age, is 300–4000 mg, but side effects are to be expected at this dose (heartburn, stomach pain, nausea, possibly ringing in the ears - especially in older people).
  • Ibuprofen e.g. B. Ibuprof®, Dolormin®, Brufen®, Jenaprofen® etc. The single dose for lowering fever is 200–400 mg for adults, depending on body weight and age. Take no more than every 6 hours. A single dose should not exceed 800 mg. The maximum dose per day, depending on body weight and age, is 1200–2400 mg; side effects are to be expected at this dose (especially heartburn, nausea, stomach pain - especially in the elderly).

The fever-lowering agents ensure that the body produces fewer prostaglandins, these are active substances formed by the body in the event of inflammation, which are ultimately responsible for adjusting the "body thermostat". Acetylsalicylic acid and ibuprofen are not only fever reducers, they are also NSAID-type painkillers, and paracetamol also has an analgesic effect. All three substances also reduce the stress that often accompanies the fever, such as aching limbs or headache.

The drugs begin to work approximately 15-30 minutes after administration. The potency is roughly comparable and depends on the dose. Tolerance varies from person to person, for example people with stomach problems tolerate paracetamol better than the other agents. In general, the choice of antipyretic should be discussed with the doctor.

Warning: Acetylsalicylic acid (e.g. Aspirin®) must not be used in children under 16 years of age or in pregnant women. Some children develop a severe metabolic imbalance as a result, which mainly affects the brain and liver and manifests itself in vomiting, seizures and increasing drowsiness up to a life-threatening coma. This Reye's syndrome is triggered by acetylsalicylic acid in some hereditary children.

Acetylsalicylic acid and ibuprofen must not be taken in the last trimester of pregnancy, as this could lead to a heart defect in the unborn child. Paracetamol must not be given to children or the mentally ill, because overdosing, whether accidental or deliberate, can quickly become life-threatening. Paracetamol is considered safe during pregnancy, but in the absence of reliable studies on its effects on the fetus, it should be used with caution.

Authors

Dr. rer. Nat. Anette Diekmann-Müller, Dr. med. Herbert Renz-Polster in: Gesundheit heute, edited by Dr. med. Arne Schäffler. Trias, Stuttgart, 3rd edition (2014). Revision and update: Dr. med. Sonja Kempinski | last changed on at 13:06


Important note: This article has been written according to scientific standards and has been checked by medical professionals. The information communicated in this article can in no way replace professional advice in your pharmacy. The content cannot and must not be used to make independent diagnoses or to start therapy.